6 STEPS TO SAVE A LIFE


How to respond
to opioid poisoning
with a naloxone kit

STEP

1

Look for signs of opioid poisoning

  • Slow or no breathing
  • Unresponsive to voice or pain (can't wake them up)
  • Pale face
  • Blue lips or nails
  • Gurgling or snoring sounds
  • Choking or vomiting
  • Cold and damp skin
  • Narrow (tiny) pupils
  • Stiff body or seizure-like movement

If you see any of these signs, go to Step 2 and call 911 immediately.

STEP

2

Check for response

rub fists on chest
  • Speak loudly
  • Rub fist hard on middle of chest
911
  • If no response, call 911 and go to Step 3

STEP

3

Are they breathing?

Start rescue breathing

  • Tilt head back
  • Lift chin
rescue breathing steps
  • Read placement and use instructions on mask
  • Put mask on mouth
rescue breathing steps
  • Pinch nostrils
  • Blow into mouth every 5 seconds for 2 minutes (about 24 breaths)
  • If still not breathing, go to Step 4

STEP

4

Prepare naloxone

vial
  • Take cap off vial

Naloxone is safe to inject and will have no effect on someone who has not taken opioids.

vial
  • Hold bottle upside down
  • Insert needle into liquid, to the neck of the vial
vial
vial
  • Pull back on plunger
  • Take up all of the liquid (about 1 ml) until vial is empty
  • Gently push out any excess air (small air bubbles are fine) then remove vial from needle

STEP

5

Inject naloxone

rescue breathing
  • Inject needle into thigh (preferred) or shoulder
  • Push the plunger hard until you hear a click

STEP

6

Repeat

rescue breathing
  • Continue Rescue Breathing
  • Repeat steps 3 to 5 until help arrives
  • If they wake up, remain calm and explain that help is on the way

help and support

If you need help or are concerned with someone else’s substance use, call:

Health Link at 811 or
1-866-332-2322 the Addiction Helpline
(available 24 hours a day, seven days a week)